Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Pueblo, CO

July 25, 2001Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 2001, 5:20 PM MDT for Pueblo County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2001, 5:20 PM MDT (23:20 UTC)
Expired
Jul 25, 2001, 6:15 PM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 35 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 252321
SVRPUB

COC101-260015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 520 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 5 MILES EAST OF PUEBLO...MOVING NORTH AT 25
  MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CITY OF PUEBLO PUEBLO EAST OF I-25 515 PM TO 540 PM MDT
  PUEBLO AIRPORT 515 TO 540 PM
  PINON AROUND 535 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3823 10466 3820 10444 3851 10432 3851 10467

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:21 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 2:21 PM MDT, 2 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
221 PM MDT WED JUL 25 2001

         ...MAIN CONCERN IS SEVERE POTENTIAL FOR TOMORROW...

...OTHER CONCERNS ARE MARGINAL SVR AND LOCAL HVY RAINS LATER TODAY...

CURRENTLY...SIMILAR PATTERN TODAY AS YDAY THIS TIME...THAT IS STORMS
DEVELOPING DOWN TOWARDS TAD WITH SCTD CONVECTION OVER REMAINDER OF
HIGHER TERRAIN. SFC ANALYSIS FIELDS WITH/MSAS &LAPS FIELDS
INDICATING FLOW HAS GONE UPSLOPE WITH HIGHER MOISTURE IN KS
ADVECTING WEST TOWARDS THE HIGHER TERRAIN. ON THE LARGER SCALE...
SIGNIF VORT OVER ARIZ MOVING SLOWLY E TO NE. MOISTURE PLUME OVER CO.

SHORT TERM...ANOTHER MCS IS ON THE WAY. ANTICIPATE IT WILL DEVELOP
OVER EC AND SE CO AND MOVE EAST AS IT DID YDAY. ANTICIPATE ONE OR
TWO SEVERE STORMS...MAINLY EL PASO AND FAR E PLAINS LATER THIS
AFTERNOON AND EVENING. LOCALLY HVY RAIN ALL OF E PLAINS POSSIBLE
WITH IT BEING A BIT MORE WIDESPREAD FARTHER EAST. PRECIP WILL END W
TO E LATER THIS EVENING.

TOMORROW...I AM ANTICIPATING A FAIRLY BUSY DAY WITH QUITE A BIT OF
THUNDERSTORM ACTIVITY...WITH SOME OF IT BEING SEVERE. MANY THINGS
WILL BE COMING INTO PLAY TOMORROW FOR SEVERE. THE USPLOPE WHICH HAS
BEEN WITH US SINCE EARLY THIS WEEK WILL CONTINUE OVER THE AREA
TOMORROW. LOTS OF LLVL MOISTURE IS IN PLACE FROM ALL OF THE MCS/S
WHICH HAVE BEEN OCCURRING THE LAST COUPLE OF EVENING. ALTHOUGH
THERE WILL BE SOME EARLY MORNING CLOUDS AROUND FROM TONIGHTS
CONVECTION...THERE SHOULD BE PLENTY OF SUN WHICH WILL INCREASE THE
CAPE TO 1500-2500 J/KG TOMORROW. THE MAIN FEATURES WHICH HAVE ME MOST
CONCERNED IS A A SHORT WAVE IS GOING TO TRACK RIGHT ACROSS NORTHERN
COLORADO TOMORROW. THIS TRACK WILL PLACE EAST CENTRAL COLORADO IN THE
STRONGEST MID LEVEL (40KNTS @ 500 MB OFF 12Z MESOETA) FLOW.

ALTHOUGH NONE OF THE FEATURES MENTIONED ABOVE ARE ALL THE
IMPRESSIVE (ALTHOUGH THE SHORT WAVE COMING OUT IS NOT ALL THAT
SHABBY)...THE COMBINATION OF *ALL* FEATURES OCCURRING AT THE SAME
TIME WILL LIKELY LEAD TO QUITE A BIT OF STRONG TO SEVERE ACTIVITY
ACROSS THE AREA TOMORROW. I AM EXPECTING A FEW NICELY ROTATING STORMS
TO BE ON THE KPUX 88D BY TOMORROW AFTERNOON. TORNADO POTENTIAL WILL
EXIST...ESPECIALLY IF THE LLVL WINDS (SFC-800 MB)...ARE STRONGER
THAN CURRENTLY PREDICTED). IT APPEARS ATTM THAT THE GREATEST THREAT
OF SEVERE IS GOING TO BE GENERALY NORTH OF US-50...WITH EL PASO
COUNTY/PALMER DIVIDE SEEING THE GREATEST THREAT. (NOTE THAT SPC HAS
NEARLY ALL OF COLORADO OUTLOOKED IN THERE DAY 2 PRODUCT. I WOULD
NOT BE ALL THAT SURPRISED IF WE ISSUE CONVECTIVE WARNINGS FOR THE
INTERIOR MTNS/SAN LUIS VALLEY TOMORROW).

ALTHOUGH SVR IS LIKELY TOMORROW...WILL ALSO HAVE TO BE CONCERNED
ABOUT FLASH FLOODING...FF THREAT WILL BE A CONCERN OVER THE HIGHER
TERRAIN *IF* STORMS BECOME ANCHORED/MOVE SLOW OVER THE HIGHER
TERRAIN...WHILE OVER THE E PLAINS ANY LOCALIZED HVY RAIN WILL BE A
PROBLEM AS THEY HAVE HAD QUITE A BIT THE LAST FEW DAYS.

FRIDAY...BROUGHT POPS DOWN AS WE SHOULD BE DRYING OUT. MOST OF
ENERGY MOVES E OF STATE...ALTHOUGH GRIDDED DATA HINTS AT TROUGH
HANGING BACK A BIT. WILL GO 30 POP MOST AREAS WITH TEMPS IN THE
UPPER 80S & 90S.

EXTENDED...FLOW GOES MORE ZONAL BY THE WEEKEND. THIS SHOULD DRY OUT
AREA...ESPECIALLY PLAINS DURING THIS PERIOD. MRF IS INDICATING
ANOTHER TROUGH DEVELOPING OVER THE GREAT BASIN EARLY NEXT WEEK. IF
THIS DOES OCCUR...THEN WE WILL LIKELY SEE MORE STORMS THIS TIME
PERIOD. HOWEVER...FOR NOW...I DO NOT PLAN ON CHANGING EXTENDED AS
THERE OTHER LONG RANGE MODELS NOT SHOWING THIS TROUGH AS DEEP.

HODANISH

.PUB....NONE.

In the hours before

Special weather statement, Jul 25, 12:12 PM MDT, 5 hours 8 minutes before
COZ058>081-252015-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT WED JUL 25 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS GENERALLY NORTH OF HIGHWAY 50...

...LOCALLY HEAVY RAIN IS ONCE AGAIN POSSIBLE...

THE COMBINATION OF MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE
WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER SOUTHEAST COLORADO AND
THE SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. ONE OR TWO OF
THESE STORMS ARE EXPECTED TO BECOME MARGINALLY SEVERE...PRODUCING
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE GREATEST
THREAT OF SEVERE THUNDERSTORMS WILL BE NORTH OF HIGHWAY 50.
THUNDERSTORMS SHOULD DEVELOP AFTER 1 PM OVER THE ADJACENT MOUNTAINS
AND THEN MOVE EAST OVER THE PLAINS DURING THE MID AND LATE AFTERNOON.
AS THE STORMS MOVE EAST...THEY WILL INTERACT WITH DEEPER LOW LEVEL
MOISTURE...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.
AREAS MOST SUSCEPTIBLE TO FLOODING TODAY WILL BE KIOWA...BENT AND
PROWERS COUNTIES...AS THESE AREAS HAVE SEEN SOME LOCALLY HEAVY RAIN
THE LAST FEW DAYS.

A MORE SIGNIFICANT THREAT OF SEVERE THUNDERSTORM ACTIVITY WILL
OCCUR TOMORROW AFTERNOON AND EVENING OVER ALL OF SOUTHERN AND
SOUTHEAST COLORADO AS A STRONG WEATHER SYSTEM MOVES ACROSS THE
REGION.

HODANISHq

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:52 PM MDTSevere Thunderstorm WarningPUBKiowa53 min
Jul 25, 5:01 PM MDTSevere Thunderstorm WarningPUBBaca59 min
Jul 25, 5:04 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.